Confession: Because of the calendar layout of the pills, it almost feels like a “don’t get knocked up” advent calendar. I was never very good with advent calendars, though. I would have an appointed time to open that little perforation and eat my semi-stale German chocolate but often I would forget and then the next morning I would feel guilty about it not yet being the right time to eat the chocolate so I would wait and have two that evening. Then I’d want more and cheat and eat the next days as well.
Clearly I can’t do that in this situation.
* * * * *
So, it’s true that this is probably the place that I should have started with birth control: simple pills. The problem is that all of those qualms I had about side effects are, in fact, justified.
For the next several months I’ll be on an estrogen and progestin combination. My doctor chose this one because it will help with the Endometriosis caused by the IUD (really caused by my irresponsibility with the IUD). The estrogen directly affects the endometrial cells, reducing the ones in the wrong places and should relieve my symptoms in the next few months.
I’ll be taking the pills with hormones continuously for three months before I take the week of sugar pills. After six months my doctor and I will reassess my options and decide where to go from there.
While the reasons for taking this particular pill are valid and necessary, there certainly are pros and cons. Let’s look at some of those.
I only have a period every three months. This really needs no elaboration. It’s awesome because periods suck.
No insertion, no pain. There’s no “procedure” involved in taking pills. They aren’t painful to take and I don’t have to recover from them.
No mood swings. On Mirena I experienced mood swings despite the fact that only a tiny bit of the hormones made it into my blood stream. I haven’t had that problem with the pill yet. (Note added later: YET!)
No risk of expulsion. With Mirena there was the very real risk that my uterus would expel it. In fact, that’s exactly what it was trying to do once I got sick. I don’t have to worry about that with the pill.
I feel more in control. Because I have anxiety issues it’s kind of nice to have something that I feel in control of. The IUD was placed and I had to just trust (while checking the strings periodically) that it was doing it’s thing. I mean, it’s pretty much the same with having to trust that the pills are doing their thing too but I feel more in control.
I’m hungry, no, famished. It’s not an exaggeration to say that I’ll finish a large (protein rich) meal and still feel like I haven’t eaten in days. I literally feel starving all day. No hyperbole here, I mean it.
I have a mild migraine. It started the second day I took the pills and hasn’t stopped since. It’s just bothersome enough to affect my ability to concentrate, but not strong enough that I feel justified taking a sick day.
I’m anxious, very anxious. This was my biggest concern because of my history of anxiety disorder. I am as anxious and I feared I would be. This was the biggest reason that I started with the IUD in the first place.
I have to set an alarm to remember to take the pill. At work I use Outlook and on the weekends I use my cell phone alarm. I’m terrible at remembering my vitamins (like the Vitamin D and Iron I’m supposed to be taking… oops) and this is definitely more important than vitamins.
I also have to make sure to have them with me every day. I lose things like you wouldn’t believe so this worries me. I actually just lost my mini red binder which is my equivalent of a little black book. My life if in that thing and I almost had a meltdown when I realized it was missing.
I’m breaking out. With my super pale skin, it shows like crazy. My usually clear skin has gotten blotchy and bumpy over the last week.
It’s expensive. The IUD cost me a $20 co-pay and had things not gone wrong, that’s all it would have cost for the next five years. The pills I’m on cost me $9 every three weeks and a quarterly $20 co-pay to see my doctor for a new set of prescriptions.
Weight gain. ‘Nuff said.
Knowing that I’m only using this for about six months is comforting and helps me deal with some of the side effects. I also hope that some of them will go away as my system gets used to the new hormones. I’ve put my body through a lot lately and I realize that it probably needs some time to adjust.